Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

Having cough, choking and excessive post nasal drip. Taking Lisinopril to Losartin. Have ringing in ears. What to do?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2305 Questions
Cough, choking, excessive post nasal drip. Tympanoplasty several yrs. ago. Since then, pressure in that ear. Drs. say the ear drum is intact. Had several tubes before and after the repair. Changed BP med. from Lisinopril to Losartin 50 one week ago. The night time coughing has diminished but I had a frightening episode this afternoon while napping. (in a recliner). I've had workup from Gastroenterologist sev. yrs. ago. Have been taking Prilosec for yrs. and twice have taken it 2x's/day to combat the reflux. The latest ENT visit with the scope said there was some evidence of gastric acid damage on my vocal cords.
Also have ringing in my ears which I can tolerate. Cough med with codeine stops the nite time cough but I don't like to use it too often. White female, 75 yrs..
Posted Tue, 16 Jul 2013 in Ear, Nose and Throat Problems
Answered by Dr. Prasad 3 hours later

I understand that you have been suffering with chronic cough, choking post nasal drip with ear symptoms since several years. Cough seems dry cough and is more pronounced at night.

I have been associated with few patients with similar problem. Let me enumerate a few conditions which I think could be the cause:

1. Gastrooesophageal reflux would be my first priority. I see that your gastroenterologist also feels so and you are on prilosec. However I suggest you to discuss about possibilities of hiatus hernia and H.pylori infection - both these condition will need other forms of treatment. You may be advised to under go urease breathe test and gastroscopy with biopsy to exclude them.

2. A few chronic nasal conditions such as sinusitis is known to cause persistent post nasal drip. The secretions can cause throat irritation, choking and cough. Treating nasal condition would be the key to resolve cough, throat irritation and choking. Discuss with your ENT surgeon.

3. Lisinopril which is an angiotension converting enzyme inhibitors (ACE inhibitors) is associated with late night dry cough. Cough associated with ACE inhibitors resolve as the drug is stopped. Losartan have added benefits in treating such cough. As you have had this change a week ago, you should soon be able to feel better.

4. Apart from the aforementioned conditions, dietary and life style factors need to be modified to check the symptoms. Eating at regular intervals, morning exercises, avoiding spices and beverages are known to help. As the symptoms are more dominant at night, make sure your dinner is light; sleep with the bed end slightly elevated either with pillows or placing blocks under the cot. You should be able to feel the difference.

5. Lastly it would not be a bad idea to have a complete check up. We can look at your blood hemogram, metabolic parameters and lung X-rays to make sure we haven't missed out any underlying illness.

I hope this information was useful. Let me know if you need clarifications.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor